Kansas, 2006

Damaging Wind in Kansas, August 17, 2006

August 17, 2006 · NWS ICT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 17, 2:00 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 17, 2:00 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT THU AUG 17 2006

.DISCUSSION...
MAIN FORECAST CONCERNS WILL DEAL WITH CONVECTION CHANCES FOR TONIGHT
THROUGH THE WEEKEND AND HIGH HEAT INDEX VALUES FOR FRIDAY.

TONIGHT
SHORT WAVE CURRENTLY OVER THE TEXAS PANHANDLE WILL MIGRATE SLOWLY
NORTHEAST INTO SOUTHWEST KS WHICH SHOULD ALLOW SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP. CANNOT RULE OUT A FEW STRONG OR EVEN A
ISOLATED SEVERE STORM THIS EVENING GIVEN AMOUNT OF INSTABILITY NOW
PRESENT OVER CENTRAL AND SOUTHERN KANSAS. HIGHEST D-CAPE VALUES
PRESENTLY RESIDE OVER SOUTHERN AND SOUTHEAST KANSAS WHICH MAKES
THIS AREA FAVORABLE FOR MICROBURST DAMAGING WINDS.

FRI-SAT
CURRENT WATER VAPOR IMAGERY SHOWS A VIGOROUS SYSTEM TRACKING EAST
ACROSS MONTANA...WITH A STRONG SURFACE COLD FRONT SLIDING SOUTH
ACROSS SOUTH DAKOTA. TEMPS WILL WARM INTO THE UPPER 90S AND LOW 100S
FOR FRIDAY WITH HEAT INDICES OF 100-105. THE SURFACE FRONT WILL PUSH
INTO NORTHERN KANSAS BY LATE FRIDAY AFTERNOON...AND WITH MODEST
INSTABILITY AND WEAK DIRECTIONAL SHEAR IN PLACE OVER CENTRAL KANSAS
SOME OF THE STORMS COULD REACH SEVERE LIMITS...MAINLY DURING THE
LATE AFTERNOON AND EVENING TIME FRAME. THE ACTIVITY IS EXPECTED TO
SPREAD SOUTHWARD ACROSS KANSAS FRIDAY NIGHT. OTHERWISE...HEADING
INTO SATURDAY LINGERING PRECIP AND CLOUDS WILL MAKE TEMPS VERY
TRICKY AS THE FRONT CONTINUES TO PUSH SOUTH ACROSS THE REGION.

SUN
THIS PERIOD IS LOOKING RATHER PLEASANT DUE TO SURFACE HIGH PRESSURE
SETTLING OVER KANSAS. DAYTIME HIGHS SHOULD COME IN BELOW NORMAL FOR
A CHANGE WITH HIGHS GENERALLY IN THE UPPER 80S. GFS MODEL SHOWS SOME
MID-LEVEL MOISTURE/INSTABILITY WORKING ITS WAY BACK TOWARDS CENTRAL
KANSAS SUNDAY NIGHT. MOIST ISENTROPIC ACCENT OF THIS MOISTURE COULD
SPARK OFF SOME SMALL PRECIP CHANCES LATE SUNDAY NIGHT INTO EARLY
MONDAY MORNING.

EXTENDED: MON-THUR
NO BIG CHANGES PLANNED FOR THIS PERIOD AS MODELS STILL SHOW GOOD
CONTINUITY FROM YESTERDAYS RUNS WITH A MID-LEVEL NORTHWEST FLOW
REGIME SETTING UP ACROSS THE CENTRAL PLAINS. EXPECT TEMPS TO REMAIN
NEAR SEASONAL AVERAGES WITH DRY WEATHER CONDITIONS. A FEW WEAK
DISTURBANCES WILL LIKELY TRANSVERSE THROUGH THE NORTHWEST FLOW
REGIME...BUT NOT SEEING ANY PRECIP SIGNAL UNTIL PERHAPS LATER IN THE
WEEK(THURSDAY) WHEN MODELS ADVERTISE A STRONGER WAVE MOVING THROUGH.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  99  73  87 /  30  20  50  60
HUTCHINSON      74  99  72  86 /  30  20  60  60
NEWTON          74  99  73  86 /  30  20  50  60
ELDORADO        75 100  73  87 /  30  20  40  60
WINFIELD-KWLD   76 102  74  89 /  30  10  40  60
RUSSELL         71  99  69  85 /  40  30  60  30
GREAT BEND      71  99  69  86 /  40  30  60  40
SALINA          73  99  71  85 /  30  30  60  40
MCPHERSON       74  99  72  86 /  30  20  60  60
COFFEYVILLE     76 105  75  95 /  20  10  20  30
CHANUTE         75 103  74  90 /  20  10  30  30
IOLA            75 103  73  89 /  20  10  30  40
PARSONS-KPPF    76 105  75  93 /  20  10  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 17, 2:28 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT THU AUG 17 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
328 PM CDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND
SOUTHERN KANSAS TONIGHT. A FEW OF THE STRONGER STORMS COULD
PRODUCE GUSTY WINDS UP TO 50 MPH AND BRIEF HEAVY DOWNPOURS...HOWEVER
ONE CANNOT RULE OUT AN ISOLATED SEVERE STORM ACROSS SOUTHERN AND
SOUTHEAST KANSAS THIS EVENING...WITH DAMAGING WINDS UP TO 60 MPH.

HEAT INDICES WILL BE IN THE 100 TO 105 RANGE ACROSS SOUTHEAST AND SOUTH
CENTRAL KANSAS DURING THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL INCREASE ON FRIDAY AND SATURDAY...WITH A
SLIGHT CHANCE OF THUNDERSTORMS POSSIBLE LATE SUNDAY NIGHT INTO
EARLY MONDAY MORNING. SOME OF THE STORMS COULD REACH SEVERE LIMITS
WITH DAMAGING WINDS AS THE MAIN SEVERE WEATHER RISK...MAINLY
DURING THE LATE AFTERNOON AND EVENING HOURS ACROSS CENTRAL KANSAS
ON FRIDAY.

MEANWHILE...HEAT INDICES OF 100 TO 105 DEGREES WILL BE POSSIBLE
AREAWIDE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Aug 17, 3:02 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CDT THU AUG 17 2006

KSZ091-172130-
HARPER-
402 PM CDT THU AUG 17 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALDRON...OR 9 MILES SOUTHWEST OF ANTHONY...
AND MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Aug 17, 5:24 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
624 PM CDT THU AUG 17 2006

KSZ072-180000-
ALLEN-
624 PM CDT THU AUG 17 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN COUNTY...

AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR IOLA...AND MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

The radar

The Topeka radar (KTWX), 131 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allen

When
August 17, 5:30 PM CST
Where
Allen County, 7 mi N of Iola
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
38.017, -95.400

Two large trees were downed, windows from a house were shattered, and two barns sustained damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528575.